Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Nashville, TN

April 20, 2011Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2011, 5:56 PM CDT for Wayne County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2011, 5:56 PM CDT (22:56 UTC)
Expired
Apr 20, 2011, 6:15 PM CDT
In force
19 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Wayne County, TN

The radar

The Nashville radar (KOHX), 136 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS54 KOHX 202256
SVROHX
TNC181-202315-
/O.NEW.KOHX.SV.W.0097.110420T2256Z-110420T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 553 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS NEAR WAYNESBORO...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN WAYNE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3528 8768 3541 8785 3551 8774 3548 8769
      3548 8765 3545 8764 3544 8761 3542 8760
      3542 8757 3536 8757
TIME...MOT...LOC 2256Z 225DEG 20KT 3534 8777

$$

04
1 follow-up statement
917 
WWUS54 KOHX 202313
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
613 PM CDT WED APR 20 2011

TNC181-202322-
/O.EXP.KOHX.SV.W.0097.000000T0000Z-110420T2315Z/
WAYNE TN-
613 PM CDT WED APR 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY WILL
EXPIRE AT 615 PM CDT...

THE STORM WHICH PROMPTED THE WARNING WILL DEPART EXTREME NORTHEAST 
WAYNE COUNTY AT 615 PM CDT.

LAT...LON 3528 8768 3541 8785 3551 8774 3548 8769
      3548 8765 3545 8764 3544 8761 3542 8760
      3542 8757 3536 8757
TIME...MOT...LOC 2312Z 225DEG 20KT 3540 8769

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:11 PM CDT, 45 minutes earlier.

Area forecast discussion, Apr 20, 5:11 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
511 PM CDT WED APR 20 2011

.MESOSCALE UPDATE...
FNTL BDRY NEAR THE ALABAMA STATE LINE WITH LI'S TO -5. MCS
DEVELOPING ALONG BDRY IN E AR W/ESE MOVEMENT. EXPECT STRONGER
CELLS IN NORTH AL AS FRONT DRIFTS SOUTH THIS EVENING. A FEW STRONG
STORMS POSSIBLE NORTH SIDE OF BDRY THIS EVENING BUT NOT EXPECTED
SVR STORMS.

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT WED APR 20 2011/

DISCUSSION...
LATEST SATELLITE IMAGERY SHOWED SKIES REMAINED CLOUDY ACROSS THE
AREA TODAY...EXCEPT A SMALL AREA OF NEAR CLEAR SKIES HAD DEVELOPED
OVER THE NW PART OF THE MID STATE.

A COLD FRONT LOCATED ACROSS S AND SE MIDDLE TN AT THIS TIME...WILL
CONTINUE MOVING TO THE S OVERNIGHT...AND INTO CENTRAL OR S AL BY
DAYBREAK THU. THE MODELS FORECAST HIGH PRESSURE OVER THE N AND
CENTRAL PLAINS THIS AFTERNOON TO MOVE INTO THE SOUTHERN GREAT
LAKES AND OHIO VALLEY REGION BY DAYBREAK THU AS WELL.

ALTHOUGH NEAR THE SURFACE WINDS WILL BE GENERALLY NORTHERLY
OVERNIGHT...JUST ABOVE THE SURFACE...RETURN FLOW WILL BEGIN LATER
TONIGHT ALONG WITH SOME MOISTURE RETURN TOO. BY LATE TONIGHT THERE
WILL BE A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS OVER THE FAR W
AND SW...WITH CHANCE OF SHOWERS ELSEWHERE...EXCEPT IT SHOULD REMAIN
DRY IN THE NE ALL NIGHT. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA ON THU.

A WARM FRONT WILL MOVE NE ACROSS THE REGION MAINLY THU NIGHT INTO
FRI. THIS WILL OCCUR IN RESPONSE TO SURFACE LOW PRESSURE MOVING E
INTO THE CENTRAL PLAINS AND THEN NE INTO THE WESTERN GREAT LAKES
AREA BY FRI NIGHT.

CONTINUED ISENTROPIC LIFT ALONG WITH INCREASING MOISTURE AND A GRADUAL
INCREASE IN INSTABILITY WILL RESULT IN A CHANCE OF SHOWERS AND
THUNDERSTORMS THU NIGHT INTO THE WEEKEND.

A COLD FRONT WILL APPROACH THE MID STATE OVER THE WEEKEND...BUT
AT THIS TIME THE MODELS KEEP THE FRONT TO OUR NW. A NEAR SUMMERTIME
PATTERN BEGINS SETTING UP WHERE A BERMUDA-LIKE HIGH DEVELOPS OFF
THE EAST COAST...WITH RIDGING DEVELOPING INTO THE SE US.

OTHERWISE...THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS EARLY NEXT WEEK...WITH A GREATER CHANCE DEVELOPING
WHEN THE NEXT COLD FRONT APPROACHES AND MOVES ACROSS THE STATE ON
WED.

WITH A BERMUDA-LIKE HIGH SETTING UP AND GOOD SW FLOW GRADUALLY
DEVELOPING LATE IN THE WEEKEND AND INTO THE FIRST PART OF NEXT
WEEK...I HAVE RAISED MOS HIGHS AND LOWS SOMEWHAT OVER THE WEEKEND
AND INTO EARLY NEXT WEEK.

PREV DISCUSSION... /ISSUED 151 PM CDT WED APR 20 2011/

UPDATE...
WILL ISSUE UPDATE TO LOWER HIGH TEMPERATURES THIS AFTERNOON IN
SOME AREAS. CLOUDS HOLDING IN PRESENTLY...BUT DO EXPECT BREAKS
TO DEVELOP AND PERHAPS EVEN PARTLY CLOUDY SKIES IN NW BY LATE THIS
AFTERNOON.

PREV DISCUSSION... /ISSUED 1229 PM CDT WED APR 20 2011/

UPDATE...FOR AVIATION.

AVIATION...18Z TAFS.

LOW CONFIDENCE FOR PRECISE CIG/VSBY FCST WITH AREAS OF LOW CLOUDS
AND PATCHY -DZ OVER THE REGION. SLOWING COLD FRONT WILL GRADUALLY
MOVE SOUTH OF MID TN BY TONIGHT...BUT LAYERS OF MOISTURE WILL
LINGER. IT APPEARS BNA WILL BEGIN WITH MVFR...IMPROVING TO VFR
AROUND 21Z AS DRIER AIR ARRIVES. CSV WILL BE MAINLY MVFR THROUGH
THE TAF PERIOD...WITH SOME IFR POSSIBLE AS PATCHY DRIZZLE OCCURS
LATE TODAY...AND MAYBE SOME OVERNIGHT FOG/STRATUS. WIND WILL SHIFT
FROM WNW TO LIGHT N TONIGHT...THEN NE NEAR 10 KT THURSDAY.

13

PREV DISCUSSION... /ISSUED 1053 AM CDT WED APR 20 2011/

UPDATE...
SURFACE HAND ANALYSIS AT 14Z SHOWED COLD FRONT EXTENDED FROM EASTERN
OH AND KY...THROUGH MIDDLE TN AND CONTINUING INTO N MS. THE FRONT
PASSED BNA AROUND 14Z OR SHORTLY THEREAFTER. IT WILL CONTINUE TO MOVE
SLOWLY E AND S TODAY...WITH THE RUC MODEL FORECASTING THE FRONT TO
MOVE INTO N AL AND WELL INTO NC BY EVENING.

THE RAIN HAS MOVED E AND S OF THE MID STATE. A LITTLE DRIZZLE HAS
DEVELOPED AROUND THE BNA AREA...BUT THIS SHOULD GRADUALLY END BY
EARLY AFTERNOON. THE 12Z 850 MB ANALYSIS SHOWED A MOIST AXIS W-E
ACROSS MIDDLE TN...BUT WILL SHIFT SLOWLY S WITH THE FRONT AND INTO
N MS AND AL BY EVENING. ONLY SLIGHT COLD ADVECTION EXPECTED AT 850
MB THROUGH THE DAY TODAY.

SKIES SHOULD CONTINUE CLOUDY ALL DAY IN THE S AND SE...BUT AS LOWER
LEVEL MOISTURE DECREASES AS THE DAY PROGRESSES...I EXPECT SOME BREAKS
DEVELOPING W AND N THIS AFTERNOON...WITH PARTLY CLOUDY SKIES POSSIBLE
IN THE NW LATE.

WILL REMOVE MENTION OF MEASURABLE PRECIP FOR TODAY FOR ALL AREAS
EXCEPT THE FAR S AND SE SECTIONS...WITH ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS THERE. THERE COULD BE SOME PATCHY
DRIZZLE FOR PART OF THE AFTN IN THE E AND S CENTRAL PORTIONS.

WILL ADJUST HIGH TEMPS DOWN SLIGHTLY...ESPECIALLY FOR PARTS OF CENTRAL
AND S DUE TO CLOUD COVER. REST OF FORECAST UNCHANGED.

NEW ZONE FORECASTS WILL BE ISSUED SHORTLY.

STEIGERWALDT

PREV DISCUSSION... /ISSUED 343 AM CDT WED APR 20 2011/

DISCUSSION...
ANALYSIS SHOWING COLD FRONT NEAR THE MR RIVER THIS MORNING...WITH
BOUNDARY OUT AHEAD NOW ACROSS THE MID-STATE. BAND OF STRONGER
STORMS PRODUCING WINDS 50-60KTS ALREADY ALONG THE PLATEAU...BUT
STRONG STORMS CONTINUE TO DEVELOP BACK WEST DESPITE AIRMASS STABILIZING
SOME BEHIND SQUALL LINE. BETTER JET STRUCTURE MOVING OFF TO THE
NORTH AND BETTER INSTABILITY SHIFTING SOUTH WILL TRANSITION
SEVERE THREAT TO SOUTH MIDDLE THROUGH EARLY MORNING...THEN FURTHER
SOUTH OF THE MID-STATE BY 15-17Z OR SO.

CONVECTION LITTLE FURTHER EAST THEN MODELS SHOWING AND OTHER THAN
ISO-SCT SHWRS/STORMS EXTREME SOUTH/EAST...WIDESPREAD PCPN
GENERALLY ENDING THIS MORNING AS FRONT PASSES AND MOVES INTO
GA/AL/MS LATER IN THE DAY. THIS FRONT WILL REMAIN DOWN THERE
TONIGHT BUT LAGGING MOISTURE MAY BRING A FEW STORMS TO MAINLY THE
SOUTH AS SFC/LL HIGH SETTLES INTO THE TN VALLEY. ML/UL FLOW ZONAL
OVER THE REGION THRU THU BUT BOUNDARY TO THE SOUTH GETS CONNECTED
UP WITH NEXT PLAINS SYSTEM WHICH EVENTUALLY DRAGS FRONT BACK
ACROSS AND NORTH OF THE AREA THU NIGHT. POPS WILL RAMP BACK UP
THEN BUT WILL REMAIN ON THE LOWER SIDE TONIGHT/THU.

WARM FRONT MOVES FURTHER NORTH ON FRI AS SFC/LL LOWS MOVE INTO THE
UPPER MID-WEST...PUTTING THE CWA WELL BACK IN WARM SECTOR AND LOW
POP REGIME. ML/UL STEERING FLOW REMAINS GENERALLY PARALLEL TO BOUNDARY
THRU THE WEEKEND AND INTO EARLY NEXT WEEK. SERIES OF WEAK WAVES RIDING
ALONG IT WILL ALSO HELP KEEP FRONTAL BOUNDARY NORTH/WEST OF THE MID-
STATE THRU MON NIGHT. THIS WILL MEAN LIMITED CONVECTION THRU THAT
PERIOD...WITH ABOVE NORMAL HIGH TEMPS.

THIS FRONT FINALLY LOOKS TO SWEEP THROUGH TUES/TUES NIGHT AS ML/UL
TROF GETS INTO THE PICTURE. THIS LOOKS TO BE THE NEXT GOOD CHANCE
FOR WIDESPREAD PCPN AFTER WARM FRONT PASSES THU NIGHT.

HYDROLOGY...
LATEST RAINFALL REPORTS AND RADAR ESTIMATES SHOWING MOST LOCALS
IN THE .5 INCH RANGE OR LESS. SOME PLACES ALONG THE PLATEAU IN
THE .5 TO 1 INCH RANGE WITH POCKETS TO 1.5. OVERALL..RAINFALL
TOTALS SO FAR...AND EXPECTED ADDITIONAL...LOOK TO REMAIN WELL
BELOW FLOOD GUIDANCE. FLOOD POTENTIAL LOOKS MARGINAL AND LOCALIZED.

07

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Apr 20, 9:04 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
904 AM CDT WED APR 20 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-211415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
904 AM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER FAR
SOUTHERN MIDDLE TENNESSEE AND PARTS OF THE PLATEAU...SOUTH OF I 40...
THIS AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS MAY BE
STRONG OR BRIEFLY SEVERE. LOCALIZED DAMAGING WINDS...HAIL AND
HEAVY DOWNPOURS WILL BE POSSIBLE. ANY THUNDERSTORMS WILL DIMINISH
AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WARM FRONT WILL LIFT THROUGH THE AREA LATE THURSDAY INTO FRIDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED...AND A FEW MAY BR BRIEFLY
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Local storm report, Apr 20, 12:49 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     ORLINDA                 36.60N 86.67W
04/20/2011                   ROBERTSON          TN   NWS STORM SURVEY

            STRAIGHT LINE WINDS BLEW DOWN SEVERAL TREES FROM ORLINDA
            TO CROSS PLAINS. A LARGE METAL SIGN WAS BLOWN DOWN NEAR
            HIGHWAY 52 AND I 65. ESTIMATED WIND SPEEDS WERE 60 TO 70
            MPH.

&&

SHERRON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:03 AM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Hickman, Houston, Humphreys, Lewis and 3 more42 min
Apr 20, 12:21 AM CDTTornado WarningOHXStewart24 min
Apr 20, 12:44 AM CDTTornado WarningOHXMontgomery, Stewart31 min
Apr 20, 12:46 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 4 more44 min
Apr 20, 12:49 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Giles, Hickman, Lawrence and 7 more41 min
Apr 20, 1:07 AM CDTTornado WarningOHXMontgomery, Robertson23 min
Apr 20, 1:28 AM CDTSevere Thunderstorm WarningOHXDavidson, Jackson, Macon, Robertson, Smith, Sumner and 2 more47 min
Apr 20, 1:30 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Davidson, DeKalb, Giles, Lawrence and 7 more45 min
Apr 20, 1:32 AM CDTTornado WarningOHXMacon, Robertson, Sumner18 min
Apr 20, 2:09 AM CDTSevere Thunderstorm WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Macon and 7 more36 min
Apr 20, 2:11 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Giles and 8 more64 min
Apr 20, 3:11 AM CDTSevere Thunderstorm WarningOHXCoffee, Cumberland, Fentress, Grundy, Overton, Putnam and 3 more49 min
Apr 20, 3:56 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Marshall34 min
Apr 20, 3:57 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis33 min
Apr 20, 4:05 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury, Wayne25 min
Apr 20, 4:12 AM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Perry, Wayne2 hr
Apr 20, 5:58 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury22 min
Apr 20, 9:11 AM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne6 days
Apr 20, 5:32 PM CDTSevere Thunderstorm WarningOHXWayne28 min
Apr 20, 6:09 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.